Alert archive / Michigan / Gale Watches in 2012
Gale Watch 2, NWS Marquette, MI
NWS Marquette, MI issued this gale watch at Jan 8, 2012, 5:13 AM EST. It took effect at Jan 9, 2012, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2012, 5:13 AM EST (10:13 UTC)
- In effect from
- Jan 9, 2012, 7:00 AM EST
- Expired
- Jan 8, 2012, 5:05 PM EST
- In force
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this gale watch went out at Jan 8, 12:20 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 8, 12:20 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 AM EST SUN JAN 8 2012
UPDATED AVIATION DISCUSSION FOR 06Z TAFS
.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL NRN STREAM
FLOW THROUGH THE UPPER GREAT LAKES. A WEAK SHORTWAVE THAT HAS HELPED
BOOST LES INTENSITY TODAY WAS EXITING TO THE EAST OF LAKE SUPERIOR.
OTHERWISE...NO SIGNIFICANT SHRTWVS WERE NOTED UPSTREAM THAT WOULD
IMPACT WEATHER THROUGH SUN. AT THE SFC...A TROUGH FRONT WAS NEARLY
STATIONARY ACROSS NRN UPPER MI. 850 MB TEMPS NEAR -14C PROVIDED JUST
ENOUGH INSTABILITY FOR LIGHT LES WITH LOW LEVEL NW FLOW.
&&
.SHORT TERM...TONIGHT AND SUNDAY
WEAKER AND INCREASINGLY ANTICYCLONIC FLOW WITH SFC RDG MOVING IN
FROM THE WEST WILL TEND TO BACK WINDS MORE WRLY LATE TONIGHT INTO
SUNDAY. THE MOST FAVORABLE LOW LEVEL CONV WOULD FOCUS LES OVER THE
KEWEENAW PENINSULA AND FROM MUNISING EASTWARD ALONG THE ERN
SHORELINE. MAINTAINED HIGH CHC TO LIKELY POPS FOR ADDITIONAL LES
ACCUMS OF AN INCH OR LESS OVER THE KEWEENAW PENINSULA AND ERN
ALGER...LUCE AND NRN SCHOOLCRAFT COUNTIES. EXPECT DRY CONDITIONS TO
THE SOUTH.
A BAND OF 275K-280K ISENTROPIC ASCENT AND 900-800 MB FGEN MOVING
INTO THE WEST LATE AND ACROSS THE CWA LATE TONIGHT AND SUN MORNING
COULD PRODUCE SOME LIGHT SNOW WITH MINIMAL ACCUMULATIONS OF A FEW
TENTHS. SO...ONLY SLIGHT CHANCE POPS WERE INCLUDED AWAY FROM LAKE
SUPERIOR. LOW LEVEL BACKING MORE WRLY BY SUNDAY ALONG WITH MARGINAL
LAKE INSTABILITY (850 MB TEMPS CLIMBING TO AROUND -12C) SUPPORT ONLY
LOW CHC POPS FOR LES OVER MAINLY THE KEWEENAW PENINSULA AND
SHORELINE AREAS EAST OF MUNISING. WITH THE LIGHT WIND FIELD
UNCERTAINTY REMAINS WHETHER ANY MESO LOW OR SHORELINE PARALLEL BAND
WILL DEVELOP...PER HIGH RES WRF/ARW.
.LONG TERM /00Z MON THROUGH NEXT SAT/...
STARTING MONDAY AT 00Z THERE WILL BE A BROAD 500MB TROUGH OVER ERN
CANADA/NERN CONUS...WITH A SHARP TROUGH BRANCHING OFF OF THAT FROM
OVER OUR CWA TO THE AZ/NM BORDER...AND A 500MB RIDGE W OF THAT
TROUGH. BY TUESDAY...THE AZ/NM TROUGH WILL CLOSE OFF AND MOVE TO
TX...BREAKING FREE OF THE ERN CANADA TROUGH AS IT MOVES E. ANOTHER
SYSTEM WILL PUSH INTO THE PACIFIC NW...WHICH WILL PUSH THE W COAST
RIDGE OVER THE CWA DURING THE DAY TUESDAY. MODELS HAVE HAD POOR RUN
TO RUN CONTINUITY WITH THE NEXT SYSTEM MOVING IN FOR THE MIDDLE OF
THE WEEK. MODELS BRING AN UPPER TROUGH OFF A CLOSED LOW OVER AK INTO
THE REGION...DEEPENING IT INTO A CLOSED LOW NEAR OR OVER THE CWA
WED. THE CLOSED LOW MOVES OFF TO THE NE THU NIGHT OR FRIDAY...WITH
AN UPPER TROUGH HANGING AROUND E OF THE CWA THROUGH SATURDAY.
FOR MON...A SHORTWAVE WILL MOVE THROUGH THE REGION...BUT THE BEST
DYNAMICS WILL BE FARTHER NE...SO ANY POPS WERE LIMITED TO LAKE
SUPERIO OR ERN UPPER MI. EVEN WITH CLOUD COVER FROM THIS
SYSTEM...HIGH WILL BE IN THE MID TO UPPER 30S WITH WAA FROM THE W
THROUGH THE DAY. 850MB TEMPS AT 00Z MON WILL BE AROUND
-9C...INCREASING TO AROUND 0C BY 00Z TUE.
MON NIGHT AND TUE...AS THE UPPER RIDGE MOVES OVERHEAD TUE...EXPECT
DRY CONDITIONS WITH FEWER CLOUDS...ESPECIALLY BEFORE EVENING.
THICKNESSES WILL BE SLIGHTLY INCREASED TUE...SO HIGHS WILL BE A
COUPLE DEGREES WARMER AROUND 40.
WED THROUGH FRI...AS NOTED PREVIOUSLY...MODELS SHOW INCREASED
DISAGREEMENT AND DECREASED RUN TO RUN CONTINUITY WITH A SYSTEM
EJECTING OUT OF AK. COMPARING THE 12Z/07 GFS...00Z/07 ECMWF...AND
12Z/07 GEM SOLUTIONS...THE GEM WAS RULED OUT SINCE IT SHOWS A FAR
DIFFERENT SCENARIO THAN THE OTHER TWO MODELS. BOTH THE GFS AND ECMWF
BRING A 500MB TROUGH FROM A CLOSED LOW OVER AK...SHOWING A LOW
CLOSING OFF FROM THE TIP OF THE TROUGH AS IT MOVES SE. MODELS THEN
DEPICT THE TROUGH MOVING TOWARD THE CWA BEFORE DEEPENING JUST
UPSTREAM OF THE CWA IN RESPONSE TO JET INTERACTION. THE GFS CLOSES
THE UPPER LOW OFF AS IT MOVES ACROSS THE CENTRAL MANITOBA/ONTARIO
BORDER AROUND 18Z WED...AND MARCHES IT JUST N OF LAKE SUPERIOR
BEFORE MOVING INTO QUEBEC AROUND 06Z FRI. THE STRONGER ECMWF CLOSES
THE LOW OFF OVER THE ND/MANITOBA BORDER AROUND 12Z WED...THEN
CONTINUES TO DEEPEN THE SYSTEM AS IT MOVES TO THE IL/WI BORDER BY
12Z THU...THEN TO THE LOWER GREAT LAKES BY 12Z FRI. SET THE CLOCK
BACK A BIT TO FIND WHERE MODELS START TO DIVERGE WITH THIS SYSTEM.
BACK WHEN THE TROUGH IS MOVING OVER WRN CANADA...THE SLIGHTLY
STRONGER ECMWF IS MUCH FASTER TO CLOSE OFF THAT LOW...WHICH THEN
MOVES S AND STAYS WELL OFF THE CA COAST THROUGH THE EVENT. THE
GFS...ON THE OTHER HAND...CLOSES THE LOW OFF OVER SRN CA...WHICH
LEADS TO THAT LOW MOVING INTO AZ AND NM THROUGH THE EVENT. HAVING
THAT LOW IN PLACE THE GFS PUTS IT CUTS OFF SOME ACCESS TO COMPONENTS
OF BOTH THE NRN AND SRN STREAM JETS...WHICH IS WHY THE SYSTEM DOES
NOT STRENGTHEN AS MUCH AND STAYS FARTHER N WITH THE GFS SOLUTION.
REGARDLESS OF SOLUTION...BOTH MODELS BRING 850MB TEMPS AS LOW AS
-20C OVER LAKE SUPERIOR WITH THE SYSTEM. THE GFS HAS NW BL
WINDS...WHILE THE ECMWF HAS MORE NORTHERLY WINDS SINCE THE SFC LOW
WILL BE MORE TO OUR E. AT THIS POINT...I FEEL COMFORTABLE WITH
LIKELY POPS SINCE CONFIDENCE THAT IT WILL SNOW IS MUCH HIGHER THAN
THE CONFIDENCE OF WHERE THE MOST SNOW WILL FALL. IF THE ECMWF IS
CORRECT...WE COULD BE LOOKING AT VERY SIGNIFICANT SNOWFALL
AMOUNTS...ESPECIALLY IN NORTH WIND SNOWBELTS. THE GFS SOLUTION WOULD
LEAD TO MUCH LOWER SNOWFALL TOTALS THAN THE ECMWF...SINCE THE ECMWF
ALSO CONTRIBUTES A SIGNIFICANT AMOUNT OF SYNOPTIC PRECIP.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
EXPECT PERIODIC LIGHT LK EFFECT SNOW SHOWERS AT KCMX THROUGH TONIGHT
INTO EARLY SUNDAY MORNING. CIGS SHOULD DROP TO MVFR AT ALL SITES
LATE TONIGHT AS A WEAK SYSTEM MOVES THROUGH AND BRINGS IN SOME LOW
LEVEL MOISTURE. EXPECT IMPROVING CONDITIONS AT ALL SITES BY
AFTERNOON WITH DRIER AIR COMING IN AS CONDITIONS WILL GO TO VFR AND
STAY THERE THROUGH THE REST OF THE TAF PERIOD.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
LOW PRESSURE IS FORECAST TO SLIDE ACROSS ONTARIO THROUGH MONDAY.
STRONG PRESSURE FALLS NORTH OF LAKE SUPERIOR AND AN INCREASING
PRESSURE GRADIENT IS EXPECTED TO RESULT IN GALE FORCE SOUTHWESTERLY
WINDS OVER MUCH OF LAKE SUPERIOR ON MONDAY. A GALE WATCH REMAIN IN
EFFECT FOR THIS TIME FRAME. WINDS SETTLE DOWN BY TUESDAY WITH
WEAKENING PRESSURE GRADIENT...BUT INCREASE WEDNESDAY INTO THURSDAY
AS LOW PRESSURE SYSTEM/STRONG COLD FRONT PUSH ACROSS THE UPPER GREAT
LAKES REGION. EXACT WIND DIRECTION/SPEEDS ARE UNCERTAIN FOR
WEDNESDAY...BUT EVENTUALLY N/NW WINDS SHOULD REACH GALE OR NEAR GALE
FORCE BY THURSDAY IN WAKE OF THE LOW PRESSURE/COLD FRONT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
GALE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON FOR
LSZ162-263>266.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...07
MARINE...JLBHazardous weather outlook, Jan 7, 4:19 PM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 419 PM EST SAT JAN 7 2012 MIZ001>007-009>014-084-085-082130- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 419 PM EST SAT JAN 7 2012 /319 PM CST SAT JAN 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DEVELOPING STORM SYSTEM LATE NEXT WEEK COULD BRING THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS WEDNESDAY NIGHT INTO FRIDAY...ESPECIALLY NEAR LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-082130- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 419 PM EST SAT JAN 7 2012 /319 PM CST SAT JAN 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHWEST GALES TO 40 KNOTS ARE POSSIBLE ACROSS THE WEST HALF OF LAKE SUPERIOR SUNDAY NIGHT. SOUTHWEST GALES TO 40 KNOTS ARE EXPECTED TO SHIFT WEST ACROSS MUCH OF LAKE SUPERIOR ON MONDAY. NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-082130- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 419 PM EST SAT JAN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
In the hours before
Local storm report, Jan 7, 11:16 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1116 PM EST SAT JAN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM SNOW ROCKLAND 46.74N 89.18W
01/07/2012 M2.5 INCH ONTONAGON MI TRAINED SPOTTER
SNOW BEGAN AT 11 PM FRIDAY EVENING.
0455 AM SNOW ROCKLAND 46.74N 89.18W
01/07/2012 M3.7 INCH ONTONAGON MI TRAINED SPOTTER
TOTAL SNOWFALL SINCE 11 PM FRIDAY EVENING. STILL SNOWING.
ROADS ARE NOT PLOWED.
0730 AM SNOW 3 SSW SOUTH RANGE 47.03N 88.67W
01/07/2012 M2.5 INCH HOUGHTON MI CO-OP OBSERVER
24 HOUR REPORT. 0.15 INCHES LIQUID EQUIVALENT.
0800 AM SNOW 3 E REDRIDGE 47.15N 88.72W
01/07/2012 M4.0 INCH HOUGHTON MI CO-OP OBSERVER
24 HOUR REPORT. 0.15 INCHES LIQUID EQUIVALENT.
0930 AM SNOW HANCOCK 47.13N 88.60W
01/07/2012 M2.6 INCH HOUGHTON MI PUBLIC
OVERNIGHT SNOWFALL
0600 PM SNOW 6 ESE ONTONAGON 46.83N 89.21W
01/07/2012 M3.0 INCH ONTONAGON MI CO-OP OBSERVER
24 HOUR REPORT. 0.30 INCHES LIQUID EQUIVALENT.
&&
JMWIXThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 5:13 AM EST | Gale Warning | MQT | 38 hr | |
| Jan 8, 11:33 AM EST | Small Craft Advisory | MQT | 45 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.